Other terms: flu, fever and chills
Flu-like syndrome is a side effect of many treatments used in cancer care. The exact process of how flu-like syndrome is caused is not fully understood. However, when the body is exposed to certain medications it is believed that these medications trigger normal inflammatory mechanisms of the immune system. This process is similar to the body's response when it is dealing with a "flu" virus.
With some of the medications the flu-like syndrome is dose related and not all of the symptoms of flu are present with each of the medications mentioned. The time frame for the flu-like syndrome also varies, as well as the severity of the flu-like symptoms. Another aspect to these symptoms of flu is they may be more severe at first but as the body "gets used" to the medication the experience of fever and chills, for example, will be less severe with subsequent doses. Symptoms may reappear or worsen if treatment is interrupted and then resumed or if the dose is increased. Flu-like symptoms resolve once treatment is stopped completely.
Things you can do for symptoms of flu:
Ask your health care professional to explain the medications you will be taking to treat your cancer. Specifically, ask what type of side effects you can expect and what will be done to prevent or control the side effects.
Things you can do for chills:
Drugs that may be prescribed by your doctor for chills:
Carefully controlled studies to research the safety and benefits of new drugs and therapies.Search
Connect with a 4th Angel Mentor and speak to someone who understands.4thangel.ccf.org